Four people have died from suspected opioid overdoses in the last week in the District of Muskoka and Simcoe County.
That’s according to the OPP, which is warning of a “possible highly potent and potentially fatal strain of illicit opioids” circulating in Muskoka and Simcoe.
In total, seven people have died of suspected overdoses in the last seven days in the OPP’s central region.
Robert Simpson with the OPP’s central region explains fentanyl is an “extremely potent synthetic opioid up to 100 times more potent than morphine and up to 40-50 times more potent than heroin.” Meanwhile, carfentanil is a synthetic opioid which is up to 100 times more potent than fentanyl, according to Simpson.
He continues that fentanyl can be lethal even in small quantities. Simpson points out that the drug is tasteless and scentless so it’s impossible to recognize it.
“The prevalence of illicit opioids distributed through drug trafficking networks continues to increase,” he writes. “Trafficking in opioids is a very serious offence. Drug dealers are knowingly distributing products that cause harm and could kill.”
Simpson says the symptoms of fentanyl/opioid exposure are:
- Difficulty walking, talking or staying awake
- Blue lips or nails
- Very small pupils
- Cold and clammy skin
- Dizziness and confusion
- Extreme drowsiness
- Choking, gurgling or snoring sounds
- Inability to wake up, even when shaken or shouted at
- Slow, weak or not breathing
Simpson says to call 911 if someone is experiencing those symptoms. He points out that the Good Samaritan Drug Overdose Act gives some legal protection to those seeking emergency help during an overdose.